Just because August has passed by, doesn’t mean we should be any less diligent in our efforts to shine a light on the dangers of overdoses.
August 31st was the official day recognized internationally but, with COVID-19 rates increasing throughout the state, the North Dakota Department of Human Services’ Behavioral Health Division, community partners and tribal nations continue to work together to promote behavioral health and address the opioid crisis. Key strategies include increasing access to medication-assisted treatment and reducing opioid overdose related deaths through prevention, treatment and recovery activities using federal funding provided by the State Opioid Response grant.
Drug-related overdoses claimed 118 lives in ND in 2020, up from 79 deaths in 2019 according to the ND Department of Health.
“The COVID-19 pandemic continues to impact our behavioral health and may be especially difficult for individuals struggling with an opioid use disorder,” says Pamela Sagness, director of the Behavioral Health Division. “We can all play a role in reducing opioid overdose deaths by learning the risk factors, signs of an overdose and having naloxone available to use in a response.”
Recognizing the signs and symptoms
An opioid overdose requires immediate medical attention. Recognizing the signs of an opioid overdose is essential to saving lives.
Individuals who exhibit these signs and symptoms may be experiencing an opioid overdose:
- Face is clammy to the touch, and it has lost color,
- Body is limp and fingernails or lips have a blue or purple tinge,
- Individual is vomiting or making gurgling noises,
- Individual cannot be awakened from sleep or is unable to speak, and
- His or her breathing or heartbeat is slow or has stopped.
What to do
If someone may be overdosing on opioids, call 911, administer naloxone, do rescue breathing or chest compressions, follow 911 dispatcher directions and remain on-site until help arrives. The North Dakota Good Samaritan Law protects anyone who administers naloxone in a good faith effort to reverse an opioid overdose. Individuals must remain on-site until help arrives and cooperate with law enforcement and emergency personnel.
Naloxone is a safe and effective medication that temporarily reverses an opioid overdose. Naloxone is available at local public health units and pharmacies or by completing an online order form through the Behavioral Health Division or calling 701-238-8920.
“Another important thing we can do is check in with our loved ones, especially those who are using prescription opioids and those with a current or past struggle with an opioid use disorder,” Sagness said.
For more information on opioid prevention efforts, visit www.behavioralhealth.nd.gov/opioids.